Wyoming, 2017High Wind in Wyoming, December 15, 2017
December 15, 2017 · NWS RIW · 1 event in 1 county or zone
Strong mid level winds mixed to surface and brought gap flow high winds to favored areas south of Clark. The wind sensor 8 miles south of Clark had several wind gusts past 58 mph, including a maximum of 86 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to surface and brought gap flow high winds to favored areas south of Clark. The wind sensor 8 miles south of Clark had several wind gusts past 58 mph, including a maximum of 86 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 15, 1:48 AM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 15, 1:48 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
148 AM MST Fri Dec 15 2017
.SHORT TERM...(Today through Sunday night)
Issued at 150 AM MST Fri Dec 15 2017
Today will feature the approach of a flattening ridge along with
a developing surface lee trough. The result will be increasing
winds along the southern wind corridor from RKS to CPR and over
the higher elevations as the gradient increases. 30 knot sustained
winds are showing up in the MET MOS guidance for CPR for this
afternoon but the gradient and forecast wind speeds at 700mb are
not impressive. Then tonight, the trough axis now off the Pacific
coast will approach the area, and as it does it will begin to
split. Snowfall will break out in the northwest portion of the
state by this evening and will then spread southeast across the
rest of the CWA. By Saturday, the southern stream energy will
split all the way down to the Desert Southwest and will pull cold
air down over Wyoming, resulting in frontogenesis resulting in an
upslope flow east of the divide. As this trough splits, a vort max
will track south across Idaho which is a favorable pattern for
Lander to receive snowfall. With all that said and considering
that this is a splitting system, for now it appears that this will
be a low end advisory event for much of the CWA tonight through
Saturday before tapering off Saturday night as the snow exits off
to the southeast. The focus of the most significant snowfall from
west to east of the divide will occur around 12Z Saturday for the
reasons stated above. The Upper Green River Basin will be in the
snow shadow given the predicted northerly downslope winds after
the post frontal winds slide down the west side of the Wind River
Mtns. Will continue to handle this weather event with an SPS for
now. Another flat ridge approaches on Sunday along with an
embedded shortwave which will increase the gradient once again for
a potential for an elevated wind event for Sunday night.
.LONG TERM...(Monday through Friday)
Issued at 150 AM MST Fri Dec 15 2017
On Monday, strong northwest flow is expected across the forecast
area. Enough moisture in the flow for snow showers over the west
and north, but snowfall amounts should be on the light side as the
forecast area is on the anti-cyclonic side of jet, and the main
energy with any fast moving shortwave remaining north of the
forecast area. Could also see near high wind in the Cody Foothills
Monday morning with help of a decent temp gradient from
Yellowstone to Cody Foothills, and the right exit region of an
upper jet pulling across the region.
Some ridging is expected to develop Tuesday as the flow buckles
ahead of a strong trough/upper low pushing into the West Coast.
This should result in mainly dry conditions, but still enough of
moisture for slight chances of snow across the extreme
northwest/northern mountains.
Global models are a tad faster with the aforementioned trough and
associated cold front pulling across the Rockies in the
Wednesday/Thursday time frame. The strong cold front is expected
pull across much of the area Wednesday afternoon and evening which
is about 6 to 12 hours faster than 00Z runs yesterday. The best
dynamics are the forecast area appear to be Wednesday and
Wednesday night with decreasing forcing as the trough axis pulls
into the Plains on Thursday. Have increased PoPs Wednesday, with
the overall best chance of snowfall occurring Wednesday night in
most locations. Have lingered PoPs into Thursday in case trough is
bit slower than advertised currently. High temperatures will be
tricky on Wednesday due to timing of cold front. However highs
look to be around 10 degrees cooler over the west, and 15 to 20
degrees colder east of the Divide Thursday in wake of the cold
front. Highs on Thursday could struggle to get into the 20s. Even
colder air could arrive by next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 150 AM MST Fri Dec 15 2017
West of the Continental Divide...KJAC, KPNA, KBPI, and KRKS
Areas of fog spreading into northern Grand Teton National Park from
eastern Idaho will possibly advance south to vicinity KJAC by
sunrise. Fog will also likely continue to expand across the upper
Green River Basin, occasionally affecting KBPI and KPNA through the
morning. VFR conditions will then prevail through Saturday evening
with increasing mid and high clouds. A cold front will rapidly
spread increasing snow, mountain obscurations, and widespread
MVFR/IFR conditions NW to SE across the area 06z-12z Saturday.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
VFR conditions will prevail across the area through 06z Saturday.
Surface southwest winds will increase to 25-35G40-45kts vicinity
50SM NE KRKS-KCPR 16z-19z Friday, while areas of LLWS spread down
the east slopes of the Divide, vicinity KCOD-KDUB-KLND. A cold
front will plunge south to vicinity KCOD-KBYG line around 06z
Saturday and to a vicinity KRIW-KCPR line by 12z Saturday. Areas of
MVFR-IFR vsbys and cigs in -SN will spread in behind the front, most
higher mountains will be obscured by 12z Saturday.
&&
.FIRE WEATHER...
Issued AT 150 AM MST Fri Dec 15 2017
Today will be dry with areas of valley fog mainly in the west.
Clouds will increase in the northwest Friday afternoon with strong
winds along the east slopes of the Absaroka mountains and Cody
foothills and brisk winds along the southern wind corridor from R.
Rock Springs Springs to Casper. A Pacific low pressure trough
will move southeast from British Columbia and the Pacific
Northwest bringing snow and colder temperatures to the western
Mountains and valleys to night with snow becoming widespread by
late evening. The heaviest snowfall will be in west central and
northwest areas especially before midnight with lighter amounts to
the south in Lincoln and Sublette counties. Snowfall will spread
east of the Continental Divide late tonight, becoming more
widespread by Saturday morning. Snowfall will continue in the west
Saturday and spread into central and south areas east of the
Continental Divide with the heaviest snowfall in Natrona and
Fremont counties, tapering off in the west Saturday evening and in
the east Sunday morning when colder Canadian air moves in with
northerly winds.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Lipson
LONG TERM...Murrell
AVIATION...AEM
FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 15, 1:51 AM MST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
151 AM MST Fri Dec 15 2017
WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
151 AM MST Fri Dec 15 2017
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Localized High winds possible over the northern Cody Foothills
today. Snow is expected to impact western Wyoming late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Saturday night...Snow will be spilling east of
the Divide Saturday morning. The snow is expected to taper off
from north to south Saturday night. This system has the potential
to bring significant snowfall to portions of the area. Currently
the best chance of heavy snowfall is across central Wyoming.
Please stay tuned for more details on this potential winter storm.
Wednesday and Thursday...Another storm system will bring another
chance of snowfall, and much colder air to the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snowfall amounts. Thank you.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 15, 1:17 AM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
117 AM MST Fri Dec 15 2017
WYZ001-152200-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Yellowstone National Park
tonight and Saturday...
Snow will spread east into Yellowstone National Park this
evening becoming widespread by late evening. Snowfall is expected
to continue through Saturday with snow accumulations of 3 to 5
inches in the mountains and 2 to 3 inches in the valleys.
WYZ012-013-152200-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the city of Jackson
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Teton county tonight and
Saturday...
Snow will spread east into Teton County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 8 inches in the
mountains and 2 to 3 inches in the valleys.
Travel may become difficult on Teton and Togwotee passes.
WYZ023-024-027-152200-
Star Valley-Salt River and Wyoming Ranges-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Lincoln county tonight and
Saturday...
Snow will spread east into Lincoln County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 6 inches in the
mountains and 1 to 3 inches in the valleys.
Travel may become difficult on Salt River pass.
WYZ014-025-026-152200-
Wind River Mountains West-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Sublette county tonight and
Saturday...
Snow will spread east into Sublette County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 6 inches in the
mountains and 3 inches to then than an inch in the lower
elevations.
WYZ002-003-005-007-152200-
Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of Cody, Meeteetse, and Thermopolis
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Park and Hot Springs counties
tonight and Saturday...
Snow will spread south into Park and Hot Springs Counties late
tonight becoming widespread by Saturday morning. Snowfall is
expected to continue through Saturday with snow accumulations of 4
to 8 inches in the mountains and 1 to 3 inches in the lower
elevations.
Travel may become difficult on Chief Joseph Highway and through
the Wind River Canyon.
WYZ015>018-152200-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Fremont county Saturday and
Saturday night...
Snow will spread south and east into Fremont county Saturday
morning becoming widespread by Saturday afternoon. Snowfall is
expected to continue through Saturday night with snow accumulations
of 4 to 8 inches in the mountains and 1 to 4 inches in the lower
elevations.
Travel may become difficult on South Pass and Beaver Rim. Expect
Slick icy and snow packed pavement with low visibility on
Highways 26, 789 and 287.
WYZ009>011-152200-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-
Including the cities of Buffalo and Kaycee
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Johnson county early Saturday
into Saturday evening...
Snow will spread south into Johnson county late tonight becoming
widespread by Saturday morning. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 10 inches in the
mountains and 2 to 4 inches in the lower elevations.
Travel may become difficult on Powder River pass. Expect
Slick icy and snow packed pavement with low visibility on
Interstates 25 and 90.
WYZ004-006-008-152200-
North Big Horn Basin-Southeast Big Horn Basin-
Bighorn Mountains West-
Including the city of Worland
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Big Horn and Washakie
counties early Saturday into Saturday evening...
Snow will spread south into Big Horn and Washakie counties early
Saturday morning becoming widespread by Saturday afternoon.
Snowfall is expected to continue through Saturday evening with
snow accumulations of 4 to 8 inches in the mountains and 1 to 3
inches in the lower elevations.
Travel may become difficult on Powder River Pass. Expect Slick
icy and snow packed pavement with low visibility.
WYZ020-022-152200-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Natrona county Saturday and
Saturday night...
Snow will spread south into Natrona county Saturday morning
becoming widespread by Saturday afternoon. Snowfall is expected
to continue through Saturday night with snow accumulations of 4
to 6 inches on Casper mountain and 3 to 4 inches in the lower
elevations.
Travel may become difficult on Casper mountain. Expect Slick icy
and snow packed pavement with low visibility on Interstate 25 and
Highways 26, and 220.
WYZ019-152200-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for the Green Mountains and
Rattlesnake Range Saturday and Saturday night...
Snow will spread south into the Green Mountains and Rattlesnake
Range Saturday morning becoming widespread by Saturday afternoon.
Snowfall is expected to continue through Saturday night with snow
accumulations of 4 to 6 inches in the mountains and 3 to 4 inches
in the lower elevations.
Travel may become difficult on Beaver Rim. Expect Slick icy and
snow packed pavement with low visibility on Highway 287.
WYZ028>030-152200-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
117 AM MST Fri Dec 15 2017
...Snow and colder temperatures for Sweetwater county late
morning Saturday and Saturday night...
Snow will spread south and east into Sweetwater county late Saturday
morning becoming widespread by Saturday afternoon. Snowfall is
expected to continue through Saturday night with snow accumulations
of 1 to 3 inches east of Green River with an inch or less west of
Green River.
Expect Slick icy and snow packed pavement with low visibility on
Interstate 80 from Green River to Wamsutter.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- December 15, 3:30 AM MST to 1:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
There were several wind gusts past 58 mph 8 miles south of Clark, including a maximum gust of 86 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 15 to 16, 2017$350,000 · 2 events
- Lake-Effect Snow in New York, December 15 to 16, 2017$185,000 · 6 events
- Heavy Snow in Washington, December 15 to 16, 201711 events
- High Wind in Wyoming, December 15, 201754 kt wind · 10 events
- Winter Weather in Maryland, December 15, 20179 events
- Heavy Snow in Idaho, December 15 to 16, 20179 events
- High Surf in Hawaii, December 15 to 18, 20177 events
- High Wind in Montana, December 15, 201754 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727979.